Many therapeutic agents, including recently introduced biologic response modifiers, can induce a variety of vasculitic manifestations ranging from small vessel hypersensitivity vasculitis and leukocytoclastic vasculitis to distinct vasculitic syndromes such as Wegener’s granulomatosis, polyarteritis nodosa, and Churg Strauss syndrome. The pathogenic mechanisms remain to be defined and appear to be multifactorial, with cell-mediated and humural immune mechanisms playing important roles. Clinical presentation varies in severity from mild to severe and even fatal illness, can be self-limiting, or follows a more chronic protracted course. There are no significant differences in clinical presentation, serologic abnormalities, and pathologic findings with the idiopathic forms of vasculitis. However, it is extremely important to identify the offending drug because the discontinuation of the drug is often followed by a rapid improvement of the underlying vasculitic disorder.
Unable to display preview. Download preview PDF.
References and Recommended Reading
- 1.Choi HK, Merkel PA, Walker AM, et al.: Drug-associated antineutrophil cytoplasmic antibody-positive vasculitis: prevalence among patients with high titers of antimyeloperoxidase antibodies. Arthritis Rheum 2000, 43:405–413. Interesting and informative report that suggests that there is an association between high titers MPO-ANCA, vasculitis, and prior use of certain medications, especially PTU and hydralazine.PubMedCrossRefGoogle Scholar
- 4.Sato H, Hattori M, Fujieda M, et al.: High prevalence of antineutrophil cytoplasmic antibody in childhood onset Grave’s disease treated with propylthiouracil. J Clin Endocrinol Metab 2000, 85:4270–4273. More evidence of new onset ANCA positivity in patients treated with PTU. Authors report a high frequency of 64% positivity in 51 children treated for Grave’s disease.PubMedCrossRefGoogle Scholar
- 5.Sera N, Ashizawa K, Ando T, et al.: Treatment with propylthyouracil is associated with appearance of antineutrophil cytoplasmic antibodies in some patients with Graves disease. Thyroid 2000, 10:595–599. Authors report increased frequency of ANCA in patients treated with PTU but not with methimazol. Association of positive ANCA with constitutional symptoms and agranulocytosis is reported.PubMedCrossRefGoogle Scholar
- 6.Hiller RM, Savige J, Nassis L, et al.: Antineutrophil cytoplasmic antibody (ANCA)-positive cutaneous leucocytoclastic vasculitis with anti-thyroid therapy in Graves’ disease. Autralas J Dermatol 1998, 39:96–99.Google Scholar
- 7.Morita S, Veda Y, Eguchi K: Anti-thyroid drug-induced ANCAassociated vasculitis: a case report and review of the literature. Endocrinol J 2000, 47:467–470.Google Scholar
- 13.Schaffer JV, Davidson DM, McNiff JM, et al.: Perinuclear antineutrophilic cytoplasmic antibody-positive cutaneous polyarteritis nodosa associated with minocycline therapy for acne vulgaris. J Am Acad Dermatol 2001, 44:198–206. Interesting case of cutaneous polyarteritis nodosa associated with minocycline use.PubMedCrossRefGoogle Scholar
- 14.Schrodt BJ, Kulp-Shorten CL, Callen JP: Necrotizing vasculitis of the skin and uterine cervix associated with minocycline therapy for acne vulgaris. South Med J 1999, 92:502–504. A detailed description with biopsy findings on necrotizing vasculitis induced by minocycline.PubMedCrossRefGoogle Scholar
- 18.No authors listed: Case records of the Massachusetts General Hospital. Weekly clinicopathological exercises. Case 17-1986. An 18-year-old man with cutaneous ulcers and bilateral pulmonary infiltrates. N Engl J Med 1986, 314:1170-1184.Google Scholar
- 20.Vail T, Descotes J: Clinical toxicity of cytokines used as hemopoyetic growth factors. Drug Safety 1995, 13:371–406.Google Scholar
- 31.No authors listed. Case records of the Massachusetts General Hospital. Case 30-2000. A 25-year-old man with asthma, cardiac failure, diarrhea, and weakness of the right hand. N Engl J Med 2000, 343:953-961.Google Scholar
- 33.Dietz A, Hubner C, Andrassy K: Macrolide antibiotic-induced vasculitis (CSS). Laryngorhinootologic 1998, 77:111–114.Google Scholar